Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.
Idiosyncratic drug-induced agranulocytosis is a rare life-threatening adverse reaction characterised by an absolute neutrophil count <500 cells/μL of blood. Nitrofurantoin has been associated with haematological adverse events, but few agranulocytosis cases worldwide have been reported. We present a case of a 68-year-old woman who presented with fever and agranulocytosis following treatment with nitrofurantoin. Extensive workup for agranulocytosis, including a bone marrow aspirate, was unremarkable. Treatment with nitrofurantoin was discontinued, which led to a complete recovery of the complete blood count. This case stresses the importance of monitoring treatments, given that widely used drugs are not free from severe adverse reactions.
Idiosyncratic drug-induced agranulocytosis is a rare life-threatening adverse reaction characterised by an absolute neutrophil count <500 cells/µL of blood.1 Despite recent improvements, the mortality rate for idiosyncratic drug-induced agranulocytosis remains high, mostly due to the high rate of infectious complications.2 3
Nitrofurantoin is among the first-line treatment options for uncomplicated urinary tract infections in women, according to the most recent European guidelines.4 Agranulocytosis is described as a possible adverse effect with unknown frequency in the summary of product characteristics of nitrofurantoin, but few cases worldwide have been reported.5 6
This report describes the diagnosis and subsequent management of a 68-year-old woman with agranulocytosis and unexplained fever associated with nitrofurantoin use.
A 68-year-old woman, general practitioner, was admitted to the emergency department, due to fever for 4 days. The maximum temperature registered was 39°C. She also complained of generalised abdominal discomfort and odynophagia. …
VL and JR are joint first authors.
VL and JR contributed equally.
Contributors VL and JR equally contributed to research, writing and editing (joint first authorship). PD and AS contributed to overall guidance, direction and editing. All authors read, edited and approved the final document prior to submission.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.